Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Spokane, WA

March 30, 2020Pend Oreille County, Spokane County, Washington; Bonner County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Mar 30, 2020, 11:54 AM PDT for Pend Oreille County, Spokane County, Washington; Bonner County, Idaho. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2020, 11:54 AM PDT (18:54 UTC)
Expired
Mar 30, 2020, 12:30 PM PDT
In force
36 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bonner County, ID, Pend Oreille County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 56 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 11:56 AM PDTTSTM WND DMG1 Ese Diamond Lake, WAREPORT OF DOWNED TREES AND POWERLINES ON GREEN ROAD IN THE DIAMOND LAKE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS56 KOTX 301854
SVROTX
IDC017-WAC051-063-301930-
/O.NEW.KOTX.SV.W.0001.200330T1854Z-200330T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
1154 AM PDT Mon Mar 30 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bonner County in the Panhandle of Idaho...
  Northeastern Spokane County in northeastern Washington...
  Southeastern Pend Oreille County in northeastern Washington...

* Until 1230 PM PDT.

* At 1153 AM PDT, a severe thunderstorm was located 12 miles
  northeast of Chattaroy, or 16 miles southwest of Priest River,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newport, Oldtown, Diamond Lake, Elk and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4787 11720 4806 11737 4824 11705 4805 11678
      4802 11687 4799 11703
TIME...MOT...LOC 1853Z 232DEG 42KT 4800 11715 

HAIL...<.75IN
WIND...60MPH
 
$$

JW
1 follow-up statement
085 
WWUS56 KOTX 301922
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
1222 PM PDT Mon Mar 30 2020

IDC017-WAC051-063-301930-
/O.EXP.KOTX.SV.W.0001.000000T0000Z-200330T1930Z/
Bonner ID-Spokane WA-Pend Oreille WA-
1222 PM PDT Mon Mar 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BONNER...
NORTHEASTERN SPOKANE AND SOUTHEASTERN PEND OREILLE COUNTIES WILL
EXPIRE AT 1230 PM PDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  The storm will still be capable of producing wind 
gusts up to 45 MPH in the Sandpoint area by 1245 PM.

LAT...LON 4787 11720 4806 11737 4824 11705 4805 11678
      4802 11687 4799 11703
TIME...MOT...LOC 1920Z 232DEG 42KT 4819 11678 

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:52 AM PDT, 2 minutes earlier.

Area forecast discussion, Mar 30, 11:52 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1152 AM PDT Mon Mar 30 2020

.SYNOPSIS...
Active weather will continue through today and into tonight with
windy conditions expected and the possibility of moderate to heavy
snow near the Cascades. Tuesday will be cooler with morning snow
showers and afternoon graupel showers. Although the rest of the
week will be relatively quieter, the cooler and unsettled weather
will persist through much of the week.

&&

.DISCUSSION...

As of 11 AM, the cold front was just west of Spokane and Walla
Walla and moving quickly to the east. Winds across central
Washington had shifted from south to west with gusts of 40 to 45
mph measured at a handful of sensors around Moses Lake, Ritzville,
Coulee City, and Davenport. Gusts at the NWS office just peaked
above 40 mph with a heavy rain shower and pea hail. Radar trends
suggest that cells are perking up over the eastern third of
Wsahington and will be crossing into north Idaho by noon. A
handful of wind gusts of 50mph or more may be possible early this
afternoon in the Panhandle which will be capable of producing
localized tree damage and widely scattered power outages. Pea to
dime hail will also be possible in some of the strongest cells.

Web cameras around Moses Lake and Othello show some blowing dust.
Portions of the Columbia Basin irrigation project got a bit or
rain this morning and yesterday which may help keep the dust
settled, but there will be some localized visibility reductions
through early to mid afternoon. It looks like our strongest gust
potential for this portion of central Washington will be through
about 2 PM.

After all of the active weather with the front passes, our next
forecast challenge will be trying to determine where clusters of
overnight snow showers will develop. The morning run of the NAM
forecasts a band accumulating snow of a couple inches or more from
Grand Coulee to Deer Park to Sandpoint. The GFS shows less
potential for a long swath of lowland snow wth a smaller swath
between Newport, Coeur d'Alene, and Sandpoint. /GKoch

&&

.AVIATION...
18Z TAFS: Today's fast moving cold front will push east of
Spokane, Coeur d'Alene, and Pullman by 20Z. A sharp wind shift
from southerly winds to a west or southwest wind will accompany
the frontal passage along with brief heavy rain and possibly a bit
of small hail. Gusts up to 40kts will be possible as well with
these showers. Blowing dust has been observed at a few of the
WSDOT web cameras around Moses Lake. So far visibility reductions
have not been too bad, so visibility for MWH has been improved
with the 18z issuance. Our winds region-wide will subside late
this afternoon into early this evening. Clusters of snow showers
between 10z and 18z Tuesday under our cold upper level trough will
be tough to forecast. We added snow to KGEG, KSFF, KCOE, and KPUW
after 12z...a low confidence forecast since convective snow bands
this time of year tend to be highly localized and notoriously
tough to forecast. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  31  48  29  45  26 /  90  30  70  30  50  30
Coeur d'Alene  48  31  45  28  43  25 /  90  40  80  30  50  20
Pullman        47  30  45  29  43  26 / 100  40  80  40  60  20
Lewiston       53  36  52  35  48  33 /  80  30  70  30  50  20
Colville       53  29  52  25  48  23 /  90  10  60  20  40  20
Sandpoint      46  31  45  28  42  25 /  90  40  90  50  70  40
Kellogg        42  32  41  28  39  26 /  90  70 100  60  80  40
Moses Lake     57  34  56  31  53  28 /  10  10  20  10  20  10
Wenatchee      52  33  51  32  50  29 /  10  20  20  10  30  10
Omak           54  32  52  29  48  25 /   0  10  30  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 8 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
     Northern Panhandle.

WA...Winter Weather Advisory until 11 AM PDT Tuesday for the cascade
     crest including highway 2 between coles corner and stevens
     pass for East Slopes Northern Cascades.

     Wind Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties-Northeast Mountains-Spokane Area-Washington
     Palouse.

     Wind Advisory until 1 PM PDT this afternoon for Moses Lake Area-
     Upper Columbia Basin-Waterville Plateau.

&&
Hazardous weather outlook, Mar 30, 6:34 AM PDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
634 AM PDT Mon Mar 30 2020

IDZ001-004-027-WAZ031-037-038-311345-
Northern Panhandle-Central Panhandle Mountains-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
634 AM PDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong cold front today will produce a period of valley rain
and moderate mountain snow this morning. Windy conditions will
accompany the front late this morning and afternoon. Isolated
thunderstorms will also be possible this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A mix of rain and snow showers is expected in the valleys Tuesday
and Wednesday. Light snow accumulations will be possible with
showers both mornings.

IDZ002-003-026-WAZ032>036-041-043-044-311345-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
634 AM PDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A vigorous cold front will arrive on Monday producing windy
conditions across the Columbia Basin, Waterville Plateau, West
Plains, and on the Palouse. Light weight objects may become
airborne if not secured. Blowing dust is expected across portions
of the basin, including along Interstate 90 between George and
Ritzville and Highway 395 south of Ritzville to Connell.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A mix of rain and snow showers is expected on Tuesday and
Wednesday. Light snow accumulations will be possible Tuesday
morning in the Spokane Area, Coeur d'Alene Area and on the Palouse.

WAZ042-311345-
East Slopes Northern Cascades-
634 AM PDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy steady snow is expected over Stevens Pass this morning with
winter travel expected. Snow will turn to showers by the afternoon
with periods of heavy snow expected through Monday night.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow showers will continue over Stevens Pass through Wednesday
with slick travel at times, but accumulations not as heavy as
expected Monday.

Nearby

Severe Thunderstorm Warnings in Washington, 2020Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.